Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Raleigh, NC

June 4, 2001Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 4, 2001, 6:56 PM EDT for Sampson County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2001, 6:56 PM EDT (22:56 UTC)
Expired
Jun 4, 2001, 7:30 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 042257
SVRRAH
NCC163-042330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SPIVEYS CORNER...OR ABOUT
  18 MILES NORTHWEST OF CLINTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  HOBBTON
  NEWTON GROVE
  SPIVEYS CORNER

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. LARGE HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE 
ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

$$
KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:00 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 4, 1:00 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
100 PM EDT MON JUN 4 2001

OUTFLOW BOUNDARY IS SPREADING INTO THE FOOTHILLS AND TOWARDS THE
NORTHWEST PIEDMONT...EXPECT TO BE INCREASINGLY BUSY. AFTER A ROUND
OF EVENING STORMS...WOULD EXPECT PARTLY CLOUDY TONIGHT. WILL BE
FIRMLY IN THE WARM SECTOR WITH PLENTY OF MOISTURE TOMORROW...LACKING
A WELL DEFINED TRIGGER BUT CAN LOOK FOR 30-40 PERCENT CHC IN THE
LATTER DAY TIME FRAME AS TEMPS REACH LOW 90S WITH DP'S AROUND 70.
SIMILAR SCENARIO WEDNESDAY WITH INCREASED CLOUDINESS KNOCKING A FEW
DEGREES OFF THE HIGH TEMPS.

LOW LEVEL JET WITH COUPLED UPPER DIVERGENCE DEVELOP WED NIGHT AND
WILL SWING THROUGH THURSDAY. COULD BE AN INTERESTING DAY. WILL
INDICATE INCREASED CHC'S THESE PERIODS. REINFORCING SHOT OF CAA
DROPS THROUGH ON FRIDAY WHICH COULD WELL PRODUCE INSTABILITY SHOWERS
DUE TO LINGERING LOW LEVEL MOISTURE...WILL CONTINUE DRY FCST FOR THE
TIME B`EING.

.RAH...NONE.

MLM

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.